Ask a doctor

Can Injecting Botox Below the Eyes Cause Blindness?

Can Injecting Botox Below the Eyes Cause Blindness?

Doctor Answers (8)

I have never heard of a case of blindness from Botox.

+1

The chances of becoming blind from having Botox inject around your eyes is extremely unlikely unless you were poked in the eyeball with the needle.  Experts who know what they are doing would not be that careless.


Salt Lake City Dermatologic Surgeon
4.5 out of 5 stars 9 reviews

Botox Does Not Cause Blindness

+1

Botox has not been reported to cause blindness and it is frequently injected around the eyes for cosmetic purposes. You are probably thinking of the rare occurrence of blindness that has been reported when fillers (not Botox) are improperly injected too deeply between the eyes.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

I suppose that using a needle around the eye, anything is possible.

+1

This has never actually been reported.  If it has ever occured, BOTOX would have never have caused the visual loss.  One would actually have to have damaged the eye directly with the needle.  Cosmetic BOTOX in not injected in the orbit (i.e. behind the eyelids) so some type of terrible accident would have to occur for this to happen.  The agent itself it highly diluted before injection.  So if one injected the product into a blood vessel that directly communicated with the retinal circulation, noting would happen.  This is one of the reasons that cosmetic Botox is considered to be so safe.  I would say that it is not even a theoretical possibility.  There are issues we are concerned about with BOTOX but this is not one of them.  This is a product that has been used in millions and millions of people, so the few cases of glaucoma or disturbances in retinal circulation that have been reported are likely coincidental rather that caused by the actual treatment.

Still it you are so very concerned about unlikely possibilities, my advice is: why stress?  Please do not have BOTOX treatment.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Botox is a safe treatment

+1

In knowledgeable hands, Botox has proven to be an extremely safe treatment. The use of Botox for cosmetic reasons was discovered by an ophthaomologist. At that time Botox was being used in the eye area to help balance the eye muscles to correct  strabismus. So the safe use of Botox in the eye region has a very long history.

Hugh McLean, MD
Mississauga Plastic Surgeon
5.0 out of 5 stars 3 reviews

Blindness should not be caused by botox

+1

I am not aware of how botox would even be a risk to cause blindness. This should not be a reason to avoid having botox.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox complication

+1

Theoretically, Botox cannot cause blindness. You have a better chance of getting into a major car accident on your way to getting Botox, so do not worry about it.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

Blindness Extremely Rare

+1

This is an extremely rare occurrence. Blindness can occur if the injection is made into the eyeball itself or injections have caused significant internal bleeding around the eyeball. Three patients have been reported to Allergan as having blurred vision, retinal vein occlusion, and glaucoma due to Botox injections.

Though rare in filler injections too, this is much more of a relevant problem. Injections into the glabella region ( to further correct the "11's" for instance following Botox injections), may be performed too deeply and the filler can get sucked up into the retinal artery, causing occlusion and subsequent blindness.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Botox and blindness

+1

To my knowledge, Botox has never caused blindness.  Although anything is possible in medicine and there's always a first, the general side effects of Botox are, headache, bruising, swelling, allergic reaction (rare), droopy eyelid, eyebrow, facial asymmetry.  There have been a few cases of respiratory distress, but this was not in cases involving cosmetic proceduers but rather muscule spasticity where the Botox dosing is much higher.  Good lucK!

Elan B. Singer, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.